Ohio, 2020

Winter Weather in Ohio, February 6 to 7, 2020

February 6 to 7, 2020 · NWS ILN · 30 events in 30 counties and zones

An upper low tracked through the region with a surface low riding the spine of the Appalachians to the northeast. Light snow on the northern periphery of this system resulted in some light accumulations.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper low tracked through the region with a surface low riding the spine of the Appalachians to the northeast. Light snow on the northern periphery of this system resulted in some light accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 6:20 PM EST, 40 minutes earlier.

Area forecast discussion, Feb 6, 6:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
620 PM EST Thu Feb 6 2020

.SYNOPSIS...
Some light snow accumulation is expected tonight prior to the
snow ending Friday. An active weather pattern looks to continue
this weekend into next week with several chances for
precipitation.

&&

.NEAR TERM /THROUGH FRIDAY/...
Surface front and isobaric trough to the east are the main focus
for precipitation this afternoon. Additionally, as of 1PM, an
area of precipitation across central Indiana is moving
northward and will likely impact northwest locations. This has
prompted a winter weather advisory due to surface air
temperatures remaining below freezing combined with light wintry
precipitation. Later tonight, a winter weather advisory will go
into effect for the rest of the area as an upper level trough
supports light snow accumulations heading into the Friday
morning commute. Temperatures steadily drop into the mid to
upper 20s by Friday morning with northwest winds increasing to
10 to 15 mph.

For the rest of the afternoon, light wintry mix should be
ongoing especially across the northwest. Thermal profiles still
show some evidence of warm air aloft leading to melting or
partially melted hydrometeors. To the southeast, light rain or
drizzle is possible into the evening hours. Temperatures have
slowly climbed this afternoon with northwest locations in the
upper 20s/lower 30s and low/mid 30s in the southeast.

Toward the evening hours, a overall lull in precipitation is
expected as vertical lift decreases ahead of the primary upper
level trough. As the trough axis shifts eastward overnight, a
500mb vort max travels through the base of the trough and up the
spine of the Appalachians. Surface low pressure to the east
deepens as a result, placing the local forecast area in a
favorable zone for lift overnight. Additionally, cooler
temperatures aloft support a complete change over to snow
during the overnight hours. While the heaviest precipitation is
expected primarily east of the area, should still see light
snow accumulation eventually add up to around an inch or two.
Best chance for amounts closer to two inches is across the east
and southeast where enhanced frontogenesis is possible.

Regarding the issuance of the winter weather advisory...Overall
precipitation is going to be on the lower end of a typical
advisory but multiple reasonings pushed for the decision; snow
will likely be falling as individuals prepare for their Friday
morning commutes, temperatures will be dropping and increasing
winds may help lead to worsening road conditions, and road
temperatures models predict temps near or below freezing. If
the snow were to occur during the afternoon, most likely could
have avoided the issuance. With all of these factors involved,
early morning commuters should prepare for hazardous driving
conditions.

&&

.SHORT TERM /FRIDAY NIGHT/...
Ongoing light snow tapers off from west to east as surface low
pressure pulls away into the Northeast US. Best chance for
lingering snow showers is across the east where total snow
accumulation approach up to two inches. For the rest of the day,
temperatures only increase a few degrees with much of the area
struggling to rise above the freezing mark.
Northwesterly/westerly of 10-15 mph with gusts near 25 mph
result in apparent temperatures in the mid teens.

Late Friday night, another shortwave approaches from the west,
favoring another round of light snow for Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Well defined short wave will swing across the region on Saturday.
Main question is how much moisture this will have to work with.
Looks like there should be enough for some light snow to track
across the region with a bit of light accumulation particularly
Saturday morning.

Next northern stream short wave will quickly follow on Sunday
although track further north. This will take a surface low across
the Great Lakes into New England late Sunday into Monday. The
trailing cold front will sag across the forecast area Sunday night
into Monday morning. Expect widespread precipitation ahead of the
front. It could be cold enough for some rain/snow mix in northern
counties at onset, but temperatures will be warming ahead of the
front, so this should change to all rain. High pressure will build
in Monday night into Tuesday.

Uncertainty increases heading into Wednesday and Thursday with
greater spread in guidance. 12Z GEFS mean supports a system passing
south of the area while the 12Z ECMWF mean has a system coming up
the Ohio Valley. But both of these ensemble means suggest a good
chance precipitation for the forecast area centered on Wednesday
night.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Some periods of light SN / DZ / FZDZ will remain possible over
the next hour or two, before precipitation becomes lighter,
leaving just some patches of drizzle. The more significant
concern for precipitation will arrive during the overnight
hours. This will likely all fall as snow, and will result in
periods of IFR conditions. The worst conditions are expected in
the 07Z-13Z time frame. If this appears more likely in future
forecast updates, LIFR conditions (both ceilings and
visibilities) may need to be added to the forecast.

Snow will end during the 13Z-15Z time frame, leaving IFR
ceilings, which will eventually improve to MVFR ceilings by
afternoon. There will also be some wind gusts to around 20 knots
during the afternoon hours. VFR conditions will return just
beyond the end of the TAF period.

OUTLOOK...MVFR conditions are possible again on Saturday and
Saturday night with snow, and again on Sunday night into Monday
with rain.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Friday for OHZ026-034-
     035-042>045-051>053-060-061.
     Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Friday for OHZ070-071-077-078.
     Winter Weather Advisory from 10 PM this evening to 1 PM EST
     Friday for OHZ046-054>056-062>065-072>074-079>082-088.
KY...Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Friday for KYZ089>098.
     Winter Weather Advisory from 10 PM this evening to 1 PM EST
     Friday for KYZ099-100.
IN...Winter Weather Advisory until 10 AM EST Friday for INZ050-058-
     059.
     Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Friday for INZ066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...Hatzos
Hazardous weather outlook, Feb 6, 2:12 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
212 PM EST Thu Feb 6 2020

INZ050-058-059-OHZ026-034-035-042>045-051>053-060-061-071915-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Miami-Champaign-Clark-Preble-Montgomery-
212 PM EST Thu Feb 6 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

Also a chance for light snow Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ099-100-OHZ046-054>056-062>065-072>074-079>082-088-071915-
Mason-Lewis-Delaware-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
212 PM EST Thu Feb 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

Also a chance for light snow Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ066-073>075-080-KYZ089>098-OHZ070-071-077-078-071915-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Butler-Warren-
Hamilton-Clermont-
212 PM EST Thu Feb 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Weather Advisory.

Also a chance for light snow Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer 6 miles east-northeast of West Union measured 1.8 inches of snow, while the county garage near West Union measured an inch.

Winter Weather, Auglaize

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The county garage measured an inch of snow south of Wapakoneta. The emergency manager southwest of St. Marys, and CoCoRaHS observers in Wapakoneta and near New Bremen all measured a half inch.

Winter Weather, Brown

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage in Georgetown measured a half inch of snow.

Winter Weather, Butler

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Butler forecast zone
Reported by
Department of Highways
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The county garage in Maustown measured an inch of snow.

Winter Weather, Champaign

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The observer at the wastewater treatment plant in Urbana measured an inch of snow.

Winter Weather, Clark

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The observer located 7 miles west-southwest of Springfield measured a half inch of snow.

Winter Weather, Clermont

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer near Mount Caramel and a spotter in Summerside both measured an inch of snow.

Winter Weather, Clinton

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Clinton forecast zone
Reported by
CoCoRaHS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The observer located 2 miles north of Wilmington measured an inch of snow, while a spotter in Port William and the NWS office measured a half inch.

Winter Weather, Darke

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Darke forecast zone
Reported by
CoCoRaHS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The observer located 4 miles east-northeast of Arcanum measured 1.5 inches of snow, while the county garage near Greenville measured a half inch.

Winter Weather, Delaware

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The observer in Lewis Center measured 0.9 inches of snow.

Winter Weather, Fairfield

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage south of Lancaster measured 2 inches of snow. A social media post from Sugar Grove showed that there was 1.8 inches, and another public report from east of Pickerington had 1.5 inches of accumulation.

Winter Weather, Fayette

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage west of Washington Court House measured an inch of snow. A spotter in town measured 0.8 inches.

Winter Weather, Franklin

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The observer north of Westerville measured an inch of snow, while the KCMH airport measured 0.7 inches of accumulation.

Winter Weather, Greene

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer southwest of Xenia measured 1.6 inches of snow.

Winter Weather, Hamilton

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The observer 3 miles west of Cheviot measured 2.1 inches of snow. A CoCoRaHS observer 9 miles northwest of Cincinnati measured 1.2 inches, while another northwest of Cherry Grove and the county garage near Wyoming measured an inch.

Winter Weather, Highland

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage in Hillsboro measured a half inch of snow.

Winter Weather, Hocking

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Hocking forecast zone
Reported by
COOP Observer
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The observer in Logan measured 1.7 inches of snow, while another in Laurelville measured an inch. The county garage near Lake Logan State Park measured a half inch of snow.

Winter Weather, Licking

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Licking forecast zone
Reported by
COOP Observer
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The observer in at the Newark water works measured 2.5 inches of snow, while the CoCoRaHS observer north of Kirkersville measured 1.5 inches.

Winter Weather, Logan

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The county garage north of Bellefontaine measured 3 inches of snow, while the cooperative observer north of Huntsville measured 1.5 inches.

Winter Weather, Mercer

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

The county garage west of Celina measured 2 inches of snow.

Winter Weather, Miami

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter northeast of Troy measured 2 inches of snow, while CoCoRaHS observers south of Tipp City and 4 miles south of Troy measured 1.7 and 1.4 inches, respectively.

Winter Weather, Montgomery

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The observers near Union, 4 miles south of Centerville, and east of Farmersville all measured 1.5 inches of snow. The airport KDAY measured 1.1 inches, and another observer southeast of Miamisburg measured an inch.

Winter Weather, Pickaway

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The county garage north of Circleville measured 1.5 inches of snow, while a cooperative observer in town measured an inch.

Winter Weather, Pike

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The cooperative observer in Waverly measured 3 inches of snow, while the county garage north of Wakefield measured 2 inches.

Winter Weather, Preble

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Preble forecast zone
Reported by
CoCoRaHS
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The observers 1 mile north of Eaton and 1 mile north-northeast of Eaton measured 1.5 and 1.2 inches, respectively. The county garage near West Alexandria also measured 1.2 inches of snow.

Winter Weather, Ross

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Ross forecast zone
Reported by
CoCoRaHS
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The observer located 6 miles northwest of Chillicothe, the highway department north of North Fork Villa, and a cooperative observer in Chillicothe all measured an inch of snow.

Winter Weather, Scioto

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Scioto forecast zone
Reported by
CoCoRaHS
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The observer in West Rosemount measured 3 inches of snow while the EMA in Sciotoville and another observer near Lucasville both measured 2.5 inches.

Winter Weather, Shelby

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The county garage north of Sidney measured 1.5 inches of snow. A CoCoRaHS observer 5 miles southwest of Sidney and a spotter north of Lockington both measured 0.6 inches, while other observers near Fort Loramie and Houston both measured a half inch.

Winter Weather, Union

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The CoCoRaHS observer 4 miles northwest of Raymond measured an inch of snow.

Winter Weather, Warren

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The CoCoRaHS observer 4 near Franklin measured 0.9 inches of snow, while the county garage south of Lebanon measured a half inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878655, 878656, 878657, 878658, 878659, 878660, 878661, 878662, 878663, 878664, 878665, 878666, 878667, 878668, 878669, 878670, 878671, 878672, 878673, 878674, 878675, 878676, 878677, 878678, 878679, 878680, 878681, 878682, 878683, 878684.